Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 12, 2012, 7:12 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2012, 7:12 PM EDT (23:12 UTC)
- Expired
- Mar 12, 2012, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 4:22 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
931
WUUS53 KIWX 122312
SVRIWX
MIC023-149-130000-
/O.NEW.KIWX.SV.W.0001.120312T2312Z-120313T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT MON MAR 12 2012
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
NORTHERN BRANCH COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 800 PM EDT
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
18 MILES WEST OF UNION CITY...OR 9 MILES NORTHEAST OF THREE
RIVERS...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
UNION CITY...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
LEONIDAS...SHERWOOD...HODUNK AND GIRARD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.
&&
LAT...LON 4201 8483 4194 8558 4207 8556 4208 8552
4208 8484
TIME...MOT...LOC 2311Z 249DEG 43KT 4202 8547
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
343 WWUS53 KIWX 122326 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 726 PM EDT MON MAR 12 2012 MIC149-122337- /O.CAN.KIWX.SV.W.0001.000000T0000Z-120313T0000Z/ ST. JOSEPH MI- 726 PM EDT MON MAR 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY IS CANCELLED... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4208 8484 4201 8483 4197 8530 4208 8530 TIME...MOT...LOC 2327Z 255DEG 41KT 4208 8523 $$ MIC023-130000- /O.CON.KIWX.SV.W.0001.000000T0000Z-120313T0000Z/ BRANCH MI- 726 PM EDT MON MAR 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR NORTHERN BRANCH COUNTY... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 6 MILES WEST OF UNION CITY...OR ABOUT 16 MILES NORTHWEST OF COLDWATER...AND MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... UNION CITY...HODUNK...GIRARD AND SOUTH BUTLER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4208 8484 4201 8483 4197 8530 4208 8530 TIME...MOT...LOC 2327Z 255DEG 41KT 4208 8523 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:38 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 12, 3:38 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 338 PM EDT MON MAR 12 2012 .SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/ MAIN FOCUS ON NEAR TERM CONVECTIVE POTENTIAL THROUGH EARLY EVENING WITH MUCH QUIETER TUES/TUES NGT IN STORE. SFC BASED INSTABILITY CONTINUES TO EXPAND ACROSS CENTRAL ILLINOIS INTO WESTERN INDIANA AND FAR SW MICHIGAN IN ASSOCIATION WITH UPPER LOW MOVING ACROSS THE WESTERN GREAT LAKES. SVR PARAMETERS IN PLACE FOR STG-SVR STORMS LATE AFTERNOON INTO EARLY EVENING WITH ANY SFC BASED CONVECTION HAVING 1) CAPES 500-1000 J/KG 2) EFFECTIVE SHEAR OF 50 TO 60 KTS 3) SFC BASED LI'S -3 TO -5 C. SOME INDICATIONS OF INCREASING LL CONVERGENCE AND FORCING BEING NOTED ACROSS NORTHERN ILLINOIS WHERE NEW CONVECTION WAS ATTEMPTING TO FIRE JUST WEST OF BEST INSTABILITY. SLOW OVERALL MVMT SUGGEST IT WILL TAKE TILL AFTER 22Z IF NOT A BIT LATER FOR CONVECTION TO MAKE IT IN HERE. HAVE EXPANDED NUMEROUS STORM WORDING FURTHER SOUTH IN CWA TO MATCH WITH 30 PERCENT PROB FOR DAMAGING WINDS. GIVEN MODEL TRENDS...THINK ENTIRE AREA WILL STILL SEE AT LEAST A CHANCE FOR A SHOWER OR STORM. WILL HOLD OFF ON ADDITION OF SVR MENTION FOR THE TIME BEING. MODELS LINGER PRECIP INTO THE OVERNIGHT HOURS ACROSS MAINLY NORTHERN AREAS. DID NOT EXPAND POPS ANY FURTHER SINCE LESS FAVORABLE TIME OF THE DAY AND BEST FORCING WILL BE SHIFTING WELL NORTH. MOSTLY SUNNY TO SUNNY SKIES ARE EXPECTED BY LATE TUESDAY MORNING ACROSS THE AREA AS SUBSIDENCE ALLOWS FOR INCREASED MIXING AND LOWERING OF RH VALUES. TEMPS SHOULD REBOUND BACK INTO MID TO UPPER 60S IN MOST LOCATIONS EXPECT ALONG LAKE SHORE AREAS WITH ONSHORE FLOW/LAKE BREEZE DEVELOPMENT TO HINDER FULL MIXING. OVERNIGHT LOWS WILL FALL BACK INTO THE LOW TO MID 40S TUES NGT.&& .LONG TERM.../WED-MON/ SHRTWV EXPECTED TO TRACK ACROSS WRN CANADA TO MANITOBA WED WITH UPR RIDGE IN ADVANCE OF IT BUILDING THROUGH THE GRTLKS TO ERN ONTARIO. THIS SHOULD RESULT IN VERY WARM TEMPS IN OUR AREA WITH NEAR RECORD HIGHS IN THE M-U70S WED. SOME FLATTENING OF THE RIDGE EXPECTED THU-FRI AS THE SRN EXTENT OF THE SHRTWV MOVES ACROSS THE GRTLKS. WK SFC CDFNT ASSOCIATED WITH THIS SHRTWV EXPECTED TO SAG SLOWLY SE INTO OUR AREA THU-FRI... AND THEN LIFT SLOWLY NORTH SATURDAY-MONDAY AS UPR LEVEL FLOW OVER N.AM. AMPLIFIES ONCE AGAIN AS DEEPENING TROF MOVES INTO WRN U.S. AND RIDGE BUILDS IN THE EAST. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE OVER OUR AREA THROUGH THIS TIMEFRAME... THE COMBINATION OF THE WK SFC BOUNDARY IN THE AREA AND POTENTIAL FOR WK SHRTWVS EJECTING NE FROM THE WEST COAST TROF SUGGESTS LOW CHC OF TSTMS THROUGH MUCH OF THE PERIOD. BEST CHC ATTM APPEARS TO BE THU WHEN FRONT INITIALLY SAGS INTO THE AREA. SEVERAL NEGATIVE FACTORS WRT DEEP CONVECTION THROUGH THIS PERIOD...ESPECIALLY FRI-MON INCLUDING UNCERTAINTY ON WHERE THE SFC BOUNDARY WILL STALL...DIFFERENCES IN TIMING OF WK SHRTWV'S LIFTING NE THROUGH THE AREA... AND POTENTIAL FOR CAPPING THROUGH MUCH OF THE PERIOD. TEMPS SHOULD COOL A BIT INTO THE 60S OVER MOST OF THE AREA THU-FRI WITH SFC BOUNDARY IN THE AREA... THEN WARM BACK UP INTO THE 70S SAT-MON AS RIDGE ALOFT REBUILDS AND SFC BOUNDARY LIKELY LIFTS NORTH. && .AVIATION... ONLY MINOR CHANGES TO TAFS IN FIRST 6 TO 8 HOURS TO INCREASE WINDS AT KSBN AND INTRODUCE THUNDER AT KFWA. OVERALL TIMING STILL LOOKS ON TRACK TOWARDS 00Z AS BEST FORCING WILL BE ARRIVING IN THIS TIME FRAME...ALLOWING FOR RAPID DEVELOPMENT OF CONVECTION. 12Z NAM/LOCAL WRF/HRRR ALL INDICATE INITIATION OF STORMS IN THE 23Z TO 01Z TIME FRAME ACROSS NW AREAS WITH EVENTUAL SOUTHWARDS DEVELOPMENT. STILL MAY BE A CLOSE CALL AT KFWA...BUT TRENDS SUGGEST THEY SHOULD AT LEAST HAVE A PERIOD OF STORMS THIS EVENING. STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS OVER 50 KTS AND HAIL TO 1 INCH IN DIAMETER. STRONG MIXING WAS UNDERWAY ACROSS ILLINOIS IN BROKEN CU DECK...ALLOWING FOR SEVERAL GUSTS INT HE 30 TO 35 KT RANGE. THIS WILL LIKELY MOVE INTO KSBN THIS AFTERNOON AND POSSIBLY KFWA. WIND SPEEDS HAVE BEEN INCREASED TO REFLECT THIS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046. && SHORT TERM...FISHER LONG TERM...JT AVIATION...FISHER
Hazardous weather outlook, Mar 12, 5:36 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 536 AM EDT MON MAR 12 2012 INZ003>009-012>017-MIZ077>081-OHZ001-002-004-005-130945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON 536 AM EDT MON MAR 12 2012 /436 AM CDT MON MAR 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE TODAY INTO EARLY TONIGHT. THERE IS A SLIGHT CHANCE THESE STORMS COULD BE STRONG TO SEVERE... ESPECIALLY ALONG AND NORTH OF ROUTE 6 ACROSS INDIANA AND MICHIGAN. ISOLATED DAMAGING WIND GUSTS...HAIL UP TO ONE INCH IN DIAMETER ARE THE PRIMARY THREATS. THERE IS A LESSER CHANCE FOR A POTENTIAL TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TODAY INTO EARLY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ018-020-022>027-032>034-OHZ015-016-024-025-130945- ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT- BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON... LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON... BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY... MONTPELIER...PORTLAND...PAULDING...ANTWERP...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 536 AM EDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE TODAY INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-130945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 536 AM EDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT TODAY. THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS WITH GUSTS UP TO 40 KNOTS AND SMALL HAIL...ESPECIALLY THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:57 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| Mar 12, 7:59 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 21 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.